Iowa, 2015

Hail in Iowa, April 8, 2015

April 8, 2015 · NWS DMX · 12 events in 4 counties and zones

A quasi-stationary boundary extended from the Texas Panhandle, across northern Missouri, into southeast Lower Michigan. Warm air advection continued with an area of elevated thunderstorms developing during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A quasi-stationary boundary extended from the Texas Panhandle, across northern Missouri, into southeast Lower Michigan. Warm air advection continued with an area of elevated thunderstorms developing during the morning hours. The storms were pulse type severe with the severe threat being hail. The most unstable CAPE was in the 2000 to 3000 J/kg range, with CAPE in the -10 to -30 C layer of the atmosphere around 700 J/kg. The atmosphere was moderately sheared with 40 to 45 kts of effective shear available. One of the storms became severe in the Corning area of Adams County. The storm produced golf ball size hail. The storms continued to move east and later produced hail about 1.25 inches in diameter in the Osceola area of Clarke County. As the storms continued to move east, hail around quarter size continues to fall. The south side of Des Moines received enough hail to completely cover the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 8, 5:28 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 8, 5:28 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
628 AM CDT WED APR 8 2015

.SHORT TERM /TODAY/...
ISSUED AT 320 AM CDT WED APR 8 2015

MAIN CHALLENGES TODAY WILL BE SIMILAR TO TUESDAY...CLOUDS...FOG...
DRIZZLE AND AN INCREASING THREAT FOR THUNDERSTORMS THOUGH THE DAY
OVER THE SOUTH AND WORKING NORTH DURING THE AFTERNOON. THREAT FOR
SEVERE WEATHER WILL CONTINUE...WITH ELEVATED STORMS THE MAIN CONCERN
ALONG WITH HAIL. FIRST BATCH OF STORMS WITH HAIL HAVE EXITED THE
REGION INTO EASTERN IOWA EARLY THIS MORNING AS WARM AIR ADVECTION
WHICH HAD BEEN INTERACTING WITH AN UPPER LEVEL BOUNDARY...HAS CEASED
FOR THE TIME BEING. MEANWHILE...SOUTHWEST OF IOWA OVER NORTHEAST
KANSAS A NEW AREA OF ELEVATED CONVECTION IS RIPPLING NORTHEAST
TOWARD US AND SHOULD ARRIVE ALONG THE IA MO BORDER AROUND 12Z THIS
MORNING. THIS IS IN ASSOCIATION WITH THE NEXT SUBTLE SHORTWAVE
SHOWING UP IN WATER VAPOR IMAGERY...AND VARIOUS MODELS INCLUDING THE
WRF NMM WHICH SUGGESTS AN INCREASE OF THUNDER THROUGHOUT THE MORNING
HOURS REACHING ABOUT I80 BETWEEN 15 AND 18Z.  TODAYS WAVE IS PROGGED
TO TRACK NORTHEAST INTO EAST CENTRAL IOWA BY 00Z THIS EVENING. THIS
WILL INCREASE THE AREAL COVERAGE OF SCATTERED THUNDERSTORMS ACROSS
THE REGION TODAY...ELEVATED IN NATURE WITH AGAIN THE POTENTIAL FOR A
FEW REPORTS OF SEVERE HAIL. 0-6KM BULK SHEAR SUGGESTS SOME ROTATING
STORMS MAY BE POSSIBLE TODAY ALOFT. MEANWHILE...LOW
CLOUDS...FOG...AND DRIZZLE REMAIN AN ISSUE OVER THE SOUTHEAST HALF
OF THE AREA. WILL CARRY FOG FOR MOST OF THE MORNING WHERE THUNDER
HASNT OVERTAKEN THE AIRMASS. OTHERWISE...HAVE TRIMMED HIGHS BACK 2-
3F TODAY GIVEN THE THICK CLOUD COVER...NORTHEAST FLOW AND HIGH
BOUNDARY LAYER MOISTURE. HIGHS SHOULD RANGE FROM NEAR 50 NORTH TO
THE LOWER 60S ALONG THE IA MO BORDER THIS AFTERNOON. FAVOR EURO
MODEL AND SLOWER NORTHWARD PROGRESSION OF ANY SURFACE BOUNDARY WHICH
WILL ALSO FAVOR FOG HOLDING ON FOR A WHILE ACROSS THE REGION THIS
MORNING. RAINFALL TODAY WILL RANGE FROM A FEW HUNDREDTHS TO NEARLY A
HALF INCH IN SOME OF THE HEAVIER THUNDERSTORMS.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
ISSUED AT 320 AM CDT WED APR 8 2015

FAIRLY ACTIVE EXTENDED PERIOD ON TAP...WITH THE MAIN FOCUS ON
CHANCES FOR THUNDERSTORMS TONIGHT INTO THURSDAY. STILL EXPECT WAA
AND THETA-E ADVECTION IN PLACE ACROSS THE CWA TONIGHT...IN ADVANCE
OF A LOW PRESSURE SYSTEM CENTERED ACROSS THE WESTERN HIGH PLAINS
WITH A SFC WARM FRONT EXTENDING TO THE EAST NORTHEAST INTO
CENTRAL/NORTHERN MISSOURI. THEREFORE EXPECT MAINLY ELEVATED CHANCES
OF THUNDERSTORMS ACROSS THE CWA THIS EVENING WITH HAIL AND WINDS THE
MAIN THREATS. ACTIVITY LOOKS TO INCREASE IN COVERAGE AS THE LLJ
KICKS IN LATE IN THE EVENING...WITH A SECONDARY CLUSTER OF STORMS TO
FIRE LATE TONIGHT IN VICINITY OF THE INVERTED SFC TROUGH NOSING INTO
WESTERN/CENTRAL IOWA. THUNDERSTORM CHANCES CONTINUE ESPECIALLY
ACROSS SOUTHERN PORTIONS OF THE CWA INTO THURSDAY MORNING...WITH THE
SFC LOW BECOMING CENTERED ACROSS THE FAR EASTERN CWA BY THE
AFTERNOON HOURS. DEPENDING ON THE PROGRESSION OF THE SFC LOW MAY
HAVE A LINGERING CHANCE FOR SOME SEVERE THUNDERSTORMS ACROSS THE FAR
EAST/SOUTHEAST LATE THURSDAY MORNING INTO THE EARLY AFTERNOON HOURS.
HOWEVER MAJORITY OF MODEL SOLUTIONS BRING THE SFC LOW JUST TO THE
EAST OF THE CWA BY LATE THURSDAY AFTERNOON WHICH SUGGEST THE SEVERE
THREAT WOULD BE RELEGATED TO THE EAST OF THE CWA. WRAP AROUND PRECIP
THEN EXPECTED TO MOVE THROUGH THE NORTHERN HALF OF THE CWA MAINLY
LATE THURSDAY AFTERNOON INTO THE EVENING HOURS. THE PRECIP SHOULD
TAPER OFF QUICKLY BY MID/LATE THURSDAY EVENING WITH DRY CONDITIONS
FOR LATE NIGHT THURSDAY INTO FRIDAY...AS A LARGE AREA OF HIGH
PRESSURE BUILDS INTO THE CENTRAL US.

SOUTHWEST UPPER LEVEL FLOW PATTERN REMAIN IN PLACE INTO EARLY NEXT
WEEK...WITH ANOTHER UPPER WAVE EXPECTED TO EJECT FROM THE SOUTHERN
ROCKIES EASTWARD INTO THE REGION...SPREADING ADDITIONAL
PRECIPITATION CHANCES ACROSS THE STATE MAINLY LATER MONDAY INTO
TUESDAY. GFS/EC SUGGEST MORE OF AN OPEN WAVE WITH THIS SYSTEM...SO
AM EXPECTING IT TO REMAIN FAIRLY PROGRESSIVE. AS FOR TEMPS...COOLEST
DAY WILL BE FRIDAY AS COOLER AIR WORKS ITS WAY INTO THE CWA BENEATH
THE COOL CANADIAN HIGH PRESSURE AREA. HOWEVER A WARMING TREND IS
EXPECTED INTO EARLY NEXT WEEK WITH HIGHS ABOVE THE SEASONAL AVERAGES
FOR THIS TIME OF YEAR FOR THE WEEKEND THROUGH THE END OF THE
FORECAST PERIOD.

&&

.AVIATION...08/12Z
ISSUED AT 635 AM CDT WED APR 8 2015

LIFR/IFR...FOG AND CIGS WILL CONTINUE UNTIL STORMS BEGIN TO
OVERTAKE THE AREA AFT 15Z. THROUGH THE DAY THE PRECIPITATION WILL
HELP TO IMPROVE CONDITIONS...BUT AFT 00Z CIGS AND VSBY WILL AGAIN
DROP TO NEAR PREVIOUS CONDITIONS. SOME STORMS MAY BRING HAIL
TODAY...BUT COVERAGE/PLACEMENT OF HIGHER END STORMS UNCERTAIN.
HAVE CONTINUED TRENDS OF VCTS RATHER THAN CAT STORMS AS UPDATES
WILL BETTER DEFINE COVERAGE AND TIMING. WINDS TO REMAIN NORTHEAST
AND GENERALLY UNDER 15KT THROUGH THE PERIOD. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...BEERENDS
AVIATION...REV
Hazardous weather outlook, Apr 8, 4:00 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT WED APR 8 2015

IAZ094>097-091000-
DECATUR-WAYNE-APPANOOSE-DAVIS-
500 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED THURSDAY AND AGAIN
SATURDAY NIGHT INTO SUNDAY. THERE IS A BETTER CHANCE OF A SEVERE
STORM JUST OFF TO THE EAST OF THE AREA THURSDAY...WITH A LOW
THREAT OF SEVERE WEATHER OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

IAZ044>050-057>062-070>075-081>086-092-093-091000-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
500 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE MAINLY LATER TODAY INTO TONIGHT. AT
THIS TIME THE SEVERE WEATHER THREAT APPEARS TO BE LOW...BUT AN
ISOLATED SEVERE STORM IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORM CHANCES RETURN THURSDAY AND SATURDAY NIGHT
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>028-033>039-091000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
500 AM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT. AT
THIS TIME THE THREAT OF SEVERE WEATHER OS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE THURSDAY AND AGAIN
SATURDAY NIGHT INTO SUNDAY. THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

In the hours before

Special weather statement, Apr 8, 5:59 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
659 AM CDT WED APR 8 2015

IAZ071>073-081>083-092>094-081500-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
INCLUDING THE CITIES OF...GREENFIELD...STUART...ADAIR...
FONTANELLE...WINTERSET...EARLHAM...INDIANOLA...NORWALK...
CARLISLE...CORNING...CRESTON...OSCEOLA...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR...LAMONI...LEON
659 AM CDT WED APR 8 2015

...AREAS OF DENSE FOG THROUGH MID MORNING...

AN AREA OF DENSE FOG HAS FORMED OVER THE SOUTHWEST QUARTER OF
IOWA. THE VISIBILITY WILL BE A QUARTER MILE OR LESS AND IS
EXPECTED TO PERSIST THROUGH MID MORNING BEFORE SOME IMPROVEMENT
OCCURS AS THUNDERSTORMS BEGIN TO PUSH INTO THE AREA.

AREA TRAVELERS SHOULD USE LOW BEAM HEADLIGHTS...ALLOW EXTRA TIME
TO REACH YOUR DESTINATION SAFELY AND ALLOW EXTRA DISTANCE BETWEEN
YOU AND VEHICLES AHEAD OF YOU.

ALSO...BE MINDFUL WHEN APPROACHING INTERSECTIONS AND RAILROAD
CROSSINGS AS APPROACHING VEHICLES AND TRAINS MAY BE HIDDEN BY THE
FOG. ALSO BE CAREFUL NEAR BUS STOPS AND SCHOOLS.

REV

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Adams

When
April 8, 8:15 AM CST
Where
Adams County, 1.73 mi NW of Corning
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.000, -94.750

Hail, Adams

When
April 8, 8:17 AM CST
Where
Adams County, 1.38 mi N of Corning
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.000, -94.730

Quarter to golf ball size hail falling in Corning.

Hail, Clarke

When
April 8, 9:19 AM CST to 9:24 AM CST
Where
Clarke County, 3.71 mi W of Osceola
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.020, -93.850

A large amount of hail was reported. It was mostly small hail with a few of the larger stones up to half dollar in size. The hail lasted 5 minutes.

Hail, Polk

When
April 8, 11:23 AM CST
Where
Polk County, 2.33 mi NNW of Ft Des Moines
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.562, -93.645

Reported south of Fleur and Bell Ave in Des Moines.

Hail, Polk

When
April 8, 11:25 AM CST
Where
Polk County, 1.38 mi S of Des Moines
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
41.580, -93.620

Hail, Polk

When
April 8, 11:30 AM CST
Where
Polk County, 2.07 mi S of Des Moines
Measured
1 in hail
Property damage
$1,000
Reported by
Social Media
Coordinates
41.570, -93.620

Hail, Polk

When
April 8, 11:30 AM CST
Where
Polk County, 1.48 mi SSW of Capitol Hgts
Measured
1.25 in hail
Property damage
$3,000
Reported by
Public
Coordinates
41.600, -93.560

The public reported half dollar size hail nea the Iowa State Fairgrounds.

Hail, Polk

When
April 8, 11:34 AM CST
Where
Polk County, 1.24 mi SE of Des Moines
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.590, -93.600

Hail, Polk

When
April 8, 11:35 AM CST
Where
Polk County, Des Moines
Measured
1 in hail
Property damage
$1,000
Reported by
Social Media
Coordinates
41.600, -93.620

Hail, Polk

When
April 8, 11:35 AM CST
Where
Polk County, 1.24 mi NE of Capitol Hgts
Measured
0.88 in hail
Reported by
Public
Coordinates
41.630, -93.530

Hail, Polk

When
April 8, 11:45 AM CST
Where
Polk County, 2.32 mi SSW of Altoona
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.620, -93.490

Hail, Story

When
April 8, 1:30 PM CST
Where
Story County, 1.36 mi W of Ames
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.028, -93.646

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559176, 559167, 559177, 559198, 559199, 559200, 559201, 559202, 559203, 559204, 559205, 566567.